Alert archive / Puerto Rico / Red Flag Warnings in 2018

Red Flag Warning 1, NWS JSJ

February 12, 2018

NWS JSJ issued this red flag warning at Feb 12, 2018, 3:25 AM CST. It took effect at Feb 12, 2018, 8:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 12, 2018, 3:25 AM CST (09:25 UTC)
In effect from
Feb 12, 2018, 8:00 AM CST
Expired
Feb 12, 2018, 3:42 PM CST
In force
8 hr
Issued by
NWS JSJ

The text

As transmitted.

186 
WWCA82 TJSJ 120925
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
525 AM AST Mon Feb 12 2018

...BREEZY AND LOW RELATIVE HUMIDITIES ARE EXPECTED OVER THE 
SOUTHEAST COASTAL PLAINS OF PUERTO RICO...

PRZ014-121730-
/O.NEW.TJSJ.FW.W.0001.180212T1400Z-180212T2200Z/
South Central Coastal Plains-
525 AM AST Mon Feb 12 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM AST
THIS EVENING FOR THE SOUTHEAST COASTAL PLAINS...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 6 PM AST
this evening. 

* AFFECTED AREA...Fire weather zone 014.

* WIND...Around 20 MPH WITH HIGHER GUSTS.

* HUMIDITY...UPPER 30S TO LOW 40S.

* THUNDERSTORMS...ARE NOT EXPECTED TODAY.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
683 
WWCA82 TJSJ 122142
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
542 PM AST Mon Feb 12 2018

...RED FLAG CONDITIONS NO LONGER EXPECTED...

.RELATIVE HUMIDITY IS ABOVE 60 PERCENT AT CAMP SANTIAGO AND EAST 
TO NORTHEAST WINDS ARE BELOW RED FLAG CRITERIA.

PRZ014-122245-
/O.CAN.TJSJ.FW.W.0001.000000T0000Z-180212T2200Z/
South Central Coastal Plains-
542 PM AST Mon Feb 12 2018

...RED FLAG WARNING IS CANCELLED FOR LOW HUMIDITIES AND STRONG
WINDS FOR FIRE WEATHER ZONE 014...

The National Weather Service in San Juan has cancelled the Red
Flag Warning.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Feb 11, 7:34 PM CST, 7 hours 51 minutes earlier.

Area forecast discussion, Feb 11, 7:34 PM CST, 7 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
934 PM AST Sun Feb 11 2018

.UPDATE...Skies became mostly clear over land areas with only a
few shallow clouds and light passing showers over the coastal
waters. Recent TJSJ upper air 12/00z sounding suggests fairly dry
and stable airmass persists over the area with precipitable water
now less and one inch (0.90). Low level winds 25-30 kts from the
northeast will however continue to transport fragments of shallow
moisture over the region during the next several days to bring periods
of clouds and mostly light shower along the coastal areas of the islands
mainly during the overnight and early morning hours. Otherwise another
day of mostly fair weather skies with breezy conditions and pleasant
temperatures is forecast for most of the work week. No changes made
to inherited forecast package at this time.

&&

.AVIATION UPDATE...No change to previous AVN discussion. VFR durg
prd. FEW-SCT cld lyrs FL025...FL040...Mstly CLR ABV. -SHRA/SHRA
ovr coastal waters and en route btw islands in prevailing trade
winds. Low level winds fm NE 25-30kts blo FL200.

&&

.MARINE...hazardous wind driven sea will continue through most of
the upcoming week. Winds continue between 15-25 kts with higher
gusts and Rough Seas between 6 to 8 feet occasionally up to 10
feet.Small craft advisories continue in effect for most of the
local waters and passages.

&&

.PREV DISCUSSION... /issued 407 PM AST Sun Feb 11 2018/

SYNOPSIS...High pressure across the north central Atlantic will
continue to maintain moderate to strong trade east northeast
winds across the local area for the next several days. Scattered
shallow showers embedded in the trades will affect the U.S. Virgin
Islands and the windward side of Puerto Rico during the nights
and early in the mornings, with afternoon showers in the west and
southwest of Puerto Rico.

SHORT TERM...Tonight through Wednesday...
A mid level ridge will hold across the region for the next
few days, limiting the development of deep convection across the
local islands. Strong high pressure at the surface across the
north central Atlantic is expected to merge with another surface
high tonight. This feature will maintain a strong pressure
gradient across the region inducing windy conditions across the
local islands and surrounding waters for the next several days.
Strong east to northeast winds of 15 to 25 kt with possible gusts
up to 35 kt will continue to produce hazardous marine conditions
across most of the local waters and local passages until at least
the middle of the week. Low level perturbations embedded in the
the east northeast trades will periodically move across the
region, inducing the development of passing moderate to heavy
showers across the local islands. This activity is expected to
affect mostly the U.S. Virgin Islands, Vieques, Culebra as well as
the eastern and northern sections of Puerto Rico during the
nights and early in the mornings. The orographic effects in
combination with diurnal heating will cause showers across the
western and southwestern sections of PR each afternoon. The east
northeast trades will also continue to promote pleasant
temperatures across the region for the next several days with
highs around the mid 80s across coastal areas and lows ranging
from the high 50s to low 60s across the higher elevations. Not
significant changes in this weather pattern is expected in the
foreseeable future.

LONG TERM...Thursday through Tuesday...from previous discussion...
An upper level trough will have already pulled through the area
by Thursday but a second short wave will also move through on
Friday. West to northwest flow will then continue through Tuesday
of next week. While cold air moves into the northwest Atlantic
Friday and Saturday patches of moisture out of the central
Atlantic will continue to pass through the forecast area. The
current GFS is suggesting that by next Sunday we will have less
shower activity as the cold front moves to within 3-4 hundred
miles of the area.

AVIATION...Mainly VFR conditions will prevail across all TAF sites
during the period but SHRA/-SHRA are possible across terminals
TJSJ, TIST, TISX and TJSJ. SFC winds will be out of the east to
northeast at 15 to 20 kts with higher gusts of 30 kts possible

MARINE...Winds and seas will continue to increase slightly until
tomorrow. A few gusts may be as high as 35 kt. A high risk of rip
currents will be common on most beaches. A high surf advisory will
remain in effect through Tuesday. Winds and seas will begin to
diminish around mid week, but small craft advisories will continue
in most zones through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  73  84  73  82 /  40  40  30  30
STT  72  84  72  85 /  30  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Monday night for Central
     Interior-Culebra-North Central-Northeast-Northwest-San Juan
     and Vicinity-Southeast-Southwest-Vieques-Western Interior.

     High Surf Advisory until 6 PM AST Tuesday for North Central-
     Northeast-Northwest-San Juan and Vicinity-Southeast-Western
     Interior.

     Small Craft Advisory from 6 AM Tuesday to 2 PM AST Wednesday for
     Southeast.

     High Rip Current Risk until 6 AM AST Monday for Ponce and
     Vicinity.

VI...High Rip Current Risk through late Monday night for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     High Surf Advisory until 6 PM AST Tuesday for St Croix.

     Small Craft Advisory until 6 PM AST Thursday for St.Thomas...St.
     John...and Adjacent Islands.

AM...High Rip Current Risk through late Monday night for Coastal
     Waters OF Southwestern Puerto Rico out 10 NM-Coastal Waters
     of Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

     Small Craft Advisory until 2 PM AST Wednesday for Coastal Waters
     of Southern Puerto Rico out 10 NM.

     Small Craft Advisory until 6 PM AST Thursday for Anegada Passage
     Southward to 17N-Atlantic Waters of Puerto Rico and USVI
     from 10 NM to 19.5N-Caribbean Waters of Puerto Rico from 10
     NM to 17N-Coastal Waters of Northern Puerto Rico out 10 NM-
     Coastal Waters of Northern USVI and Culebra out 10 NM-
     Coastal Waters of Southern USVI Vieques and Eastern Puerto
     Rico out 10 NM-Mona Passage Southward to 17N.

     Small Craft Advisory until 2 AM AST Thursday for Coastal Waters
     OF Northwestern Puerto Rico out 10 NM.

&&

SHORT TERM...RAM
LONG TERM....RAM
Hazardous weather outlook, Feb 11, 4:19 AM CST, 23 hours 6 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
606 AM AST domingo 11 de febrero de 2018

AMZ710>745-PRZ001>013-121015-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
606 AM AST domingo 11 de febrero de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Vientos...Se esperan vientos sostenidos en exceso de 24 MPH a
traves de las aguas del Atlantico y Caribe y la mayoria de las
localidades costeras.

.Olas...Se espera oleaje picado/peligroso de hasta 12 pies a traves
de las aguas kocales. Una advertencia de resacas fuertes esta en
efecto hasta el martes para las playas del norte.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
desde la costa noroeste a noreste de Puerto Rico, algunas playas del
sur de Puerto Rico, Culebra y Vieques.

.Dias dos a siete...lunes a sabado

Condiciones maritimas peligrosas continuaran a traves de las aguas
regionales hasta por lo menos mediados de semanana debido a fuertes
vientos al igual que un alto riesgo de corrientes marinas para la
mayoria de las playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se le
exhorta a los observadores que reporten vientos fuertes y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-121015-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
606 AM AST domingo 11 de febrero de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno..Hoy y esta noche

.Vientos...Vientos sostenidos en exceso de 24 MPH se esperan a
traves de la mayoria de las aguas y localidades costeros.

.Olas...Se espera oleaje picado/peligroso de hasta 12 pies a traves
de la mayoria de las aguas locales y una advertencia de resacas
fuertes para Santa Cruz hasta el martes.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para todas las playas de Santa Cruz.

.Dias Dos a Siete...lunes a sabado

Condiciones maritimas peligrosas continuaran a traves de las aguas
regionales hasta por lo menos mediados de semanana debido a fuertes
vientos al igual que un alto riesgo de corrientes marinas para la
mayoria de las playas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se le
exhorta a los observadores que reporten vientos fuertes y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 6:55 AM CSTWind AdvisoryJSJ33 hr
Feb 12, 7:54 AM CSTRip Current StatementJSJ3 days

Nearby

Red Flag Warnings in Puerto Rico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.